Tornadoes · United States · Alabama · 2023

EF1 tornado, Shottsville to Wiginton, Alabama, March 1, 2023

From Shottsville to Wiginton, this EF1 tornado ran 10.1 miles across Marion County on March 1, 2023, touching down at 9:54 PM CST and reaching 500 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 1, 2023
Touchdown
9:54 PM CST (03:54 UTC)
Lifted
10:07 PM CST (04:07 UTC)
On the ground
13 minutes
Path length
10.1 miles (16.3 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
County
Marion County
Touchdown point
34.261, -88.125
Lift-off point
34.284, -87.951
Record number
2303012154-01

The damage survey

23 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold front pushing southward out of Tennessee and into north Alabama encountered a moderately unstable air mass. There was enough low level shear for rotating storms, and one tornado touched down in Marion County. The presence of a warm layer aloft hindered any additional severe weather development.

National Weather Service meteorologists surveyed damage in northwest Marion County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. The tornado began near the Shottsville Community Church along County Road 56, where it produced minor damage to the exterior of the church building. The tornado tracked east northeast before reaching Reid Road where a higher degree of damage was first noted. There were multiple uprooted softwood trees in a broad area stretching from Reid Road to Highway 19. There was also a home on Reid Road which sustained damage to its metal roof, and a large tree fell on top of a barn in the backyard. While the degree of surrounding tree damage was noteworthy, several homes within the path on Highway 19 were undamaged. The tornado continued east-northeast uprooting several softwood trees along Triplett Road and producing a more concentrated area of uprooted and snapped softwood trees along County Road 317.|The tornado reached Nichols Cemetery Road where it appeared to be weakening as the damage mostly consisted of broken large branches. However, upon reaching County Road 178, the tornado uprooted several softwood trees before lifting shortly thereafter in a wooded area east of County Road 178.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 1, 7:03 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 1, 7:03 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
703 PM CST Wed Mar 1 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 559 PM CST WED MAR 1 2023

The daytime heating alone was not quite enough for thunderstorm
development this afternoon. Not expecting much of any additional
development east central and south until after midnight. Therefore,
the Marginal Risk has been trimmed back to near and north of I-20.
Some adjustments were made to the threat area and timing for the
overnight.

The severe threat has been adjusted to 9pm until 5am. Central
Alabama has experienced warm and moist conditions as the warm
sector remains overhead. The area just needs a trigger for the
storms to develop, as some warm air aloft and a cap have been
observed on soundings today. Storms appear likely in the
northwest as early as 9 pm as forcing just ahead of the front
aides the storms over northern Mississippi and upstream. Wind
field profiles indicate an increase in speed and directional shear
for the far northwest counties as low level jet develops. Storms
will eventually orient along the outflow and move into northern
areas north of I-20. This outflow boundary/front will then sag
southeast and affect areas east of I-65 after 1 am. The low level
jet exits eastward by 5 am and severe threat looks to lessen.

75

Previous short-term discussion:
(This evening through Thursday)
Issued at 1257 PM CST WED MAR 1 2023

A more notable threat will develop this evening along a northeast
to southwest oriented front extending from the Ohio Valley into
the ArkLaTex region. An enhanced corridor of thunderstorm and
shower activity will be developing across Arkansas and northern
Mississippi late this afternoon which will take an eastward
trajectory as the front stalls east to west across the Tennessee
Valley. While instability will be trending downward, storms will
eventually reach northern Alabama and portions of our
north/northwest counties late tonight posing mainly a threat of
damaging winds as the storms become increasingly congealed along
the front, but low-level shear will continue to give some support
for a tornado. Numerous to widespread showers and a few
thunderstorms will linger across northern portions of the area
overnight, but intensity will gradually decrease.

With the front stalled to our north tomorrow, will continue to see
scattered to numerous showers and occasional thunderstorms
throughout the day with highest PoPs north of I-20. Less coverage of
rain across the south will allow temperatures to warm back into the
lower 80s with lower to mid 70s north.

86/Martin

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 331 PM CST WED MAR 1 2023

No major changes were made to the extended. We remain in an
unsettled and wet pattern through Friday morning. Some strong to
severe storms remain possible for early Friday. Gradient winds
look to be very windy outside of storms for Friday. A wind
advisory is likely when we get close enough to issue one. Then
storms exit during the afternoon on Friday. Gradient winds should
stay elevated through sunset on Friday before beginning to taper
down. The weekend looks rain free with pleasant conditions. Rain
chances return by Monday night into Tuesday ahead of a front.

08

Previous long-term discussion:
(Thursday Night through Tuesday)
Issued at 345 AM CST WED MAR 1 2023

Thursday Night and Friday.

Meanwhile, a strong upper-level disturbance is expected to move
into the Southern Plains from the Desert Southwest. This will
allow for a more meridional flow aloft as the warm sector spreads
farther north, pulling associated convection with it Thursday
evening. This disturbance will support a broad area of severe
weather across the ArkLaTex and Lower MRV, generally ahead of an
advancing Pacific cold front. This convective system appears to
take on a more linear configuration as it grows upscale into the
Deep South, approaching Central Alabama overnight Thursday/early
Friday morning as a weakening line. However, winds aloft will
remain quite high during this time which includes a powerful 120+
kt 500 mb jet streak and an attendant ~60 kt low-level jet. These
ample kinematics and associated forcing aloft will continue a
damaging wind and embedded tornado threat, particulary with any
stronger bowing segments or line-embedded circulations. The line
of storms will be moving quickly east, generally 40-50 mph, with
embedded storm motions of 60 mph. Thus, once the line arrives in
the west, it won't take long for them to move to our east. A
strong dry slot will move in behind the front thereafter, along
with NVA/CAA. Strong non-thunderstorm winds will likely continue
through all of Friday afternoon. The combination of convective
gusts and non-thunderstorm winds will result in power outages.
Stay tuned to further forecast refinements.

40/Sizemore

Saturday through Tuesday.

As the storm system exits on Saturday, we will finally be able to
get to dry days across the area for the weekend and into the
first of the work week. Southerly flow increases on Monday and
rain showers may begin to work back into the west by late Monday
afternoon into Monday night as a warm front lifts north. A cold
front will begin to approach the area on Tuesday but should begin
to stall out across the northern third of the area by the
afternoon. So look for higher rain chances across the north and
minimum coverage in the south from Tuesday and beyond.

16

&&

.AVIATION...
(00Z TAFS)
Issued at 559 PM CST WED MAR 1 2023

VFR conditions are prevalent across Central Alabama early this
evening. Additionally, the local radars are not depicting much in
the way of precipitation. The overall forecast trends and
reasoning remains the same this package with ceilings redeveloping
overnight and showers and thunderstorms affecting northern
terminals mainly after 06z.

A cold front front inches toward the area overnight but should
stay to the north of all the terminals. An outflow boundary will
get close to the northern terminals between 09-12z, as an area of
showers and thunderstorms moves west to east over northern
Alabama. The continued southerly flow will eventually condense
again and develop MVFR ceilings by around 06z. The greatest chance
of showers and storms remains north of all the terminals, but
scattered activity should be nearby by 12z. Went with the mention
of prevailing -SHRA with a PROB30 for thunder. The outflow
boundary will act as a focus for additional activity before being
pushed back northward after 18z. As with previous days, the MVFR
ceilings improve after 18z to VFR but still mention some PROB30
for convection. Winds generally remain south to southwest
5-10kts, occasionally gusting to 15-20kts.

75

&&

.FIRE WEATHER...

Precipitation chances increase across the northern 1/3 of the
state tonight. A few strong storms are possible in the northwest
this evening into the overnight hours. More rain and potential
storms will move through Thursday and into Friday morning, after
which conditions will dry out. Min RH values will continue to be
elevated on Thursday. RH values will decrease on Friday behind the
storms. 20ft winds will be generally southwesterly at 5-10kts or
less through tonight, and transport winds look to be up to 15kts.
Winds will increase on Thursday with even higher winds ahead of
the next front Thursday night into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  74  62  75 /  80  90  70 100
Anniston    65  76  64  77 /  50  80  70  90
Birmingham  65  76  65  75 /  60  80  70  90
Tuscaloosa  66  79  65  75 /  50  70  60  80
Calera      66  77  66  76 /  40  60  60  90
Auburn      65  77  66  77 /  20  40  40  90
Montgomery  66  82  67  80 /  20  30  40  80
Troy        66  82  67  82 /  20  30  20  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....08
AVIATION...75
Hazardous weather outlook, Mar 1, 6:38 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
638 PM CST Wed Mar 1 2023

ALZ011>015-017>050-030345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
638 PM CST Wed Mar 1 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible through 5 am Thursday for locations
along and north of a line from Reform to Birmingham to Anniston.
Threats include tornadoes, damaging winds up to 60 mph, and large
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible across all of Central Alabama on
Friday from 4 am to noon. Threats include tornadoes and damaging
winds up to 60 mph.

Non thunderstorm wind gusts up to 50 mph are possible Thursday night
through Friday afternoon. Downed trees and power outages may occur.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and Emergency Management may be needed
through Friday.

In the hours before

Special weather statement, Mar 1, 9:42 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
942 PM CST Wed Mar 1 2023

ALZ011-020430-
Marion AL-
942 PM CST Wed Mar 1 2023

...A strong thunderstorm will impact portions of northern Marion
County through 1030 PM CST...

At 941 PM CST, Doppler radar was tracking a strong thunderstorm near
Fairview, or 9 miles southwest of Red Bay, moving east at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Hackleburg, Weston, Brinn, Bear Creek, Tessner, Bexar,
Pigeye, Shottsville and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

A Tornado Watch remains in effect until 200 AM CST for northwestern
Alabama.

&&

LAT...LON 3430 8763 3414 8764 3415 8820 3432 8817
TIME...MOT...LOC 0341Z 264DEG 55KT 3432 8823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

3.9 hours before the tornado, 168 km from the path. March 2, 2023.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 789 joules per kilogram, CIN -39, lifted condensation level 1108 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 150 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
1322 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Belmont (01M), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 50 km away, was scanning. The volume nearest the touchdown began at 03:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 1, 2023

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 110:32 PM CSTEF1Madison, AL0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.